"Squeezing Band" Of Pain

Hi. I have been a member of this site for a while now, as I joined when I was diagnosed with Ovarian Cancer last May. However, I joined the MS support today, as my Mother was diagnosed at 58 (in 1999) and at that time they stated she'd probably had it for 25 years. Anyhow, she has been complaining about a band about 12" in width of "pain" or a "squeezing" sensation, going around her body just under the breast area. Her Neurologist has told us that it is probably due to the MS. She's had upper and lower GI tests done to no avail. We have an appointment with the Neuro again on Monday, but I decided to see if anyone here has experienced anything like this and knew what it was. I know the people in the OVCA group are great and thought this might be an honest place to get an answer or idea. The pain is getting worse. Any ideas would be helpful. Thanks so much.

Report post

3 replies. Join the discussion

Hi cubsmom,

What your Mom is experiencing is called the" MS Hug." I call it the "MS Rib Cage Vice Grip" as that is what it feels like! It is actually the little intercostal muscles between the ribs in spasm.

I use a heating pad between my breasts (or where my breasts used to be) or lower across my chest along the rib cage area, or sometimes a icy hot rub between the ribs, to confuse the brain from feeling the pain.

There are medications that can help. Valium is all I have to use for that, and I prefer not to take it if possible.

Read these great descriptions
http://ms.about.com/od/signssymptoms/a/ms_hug_pain.htm

http://ms.about.com/od/signssymptoms/a/ms_hug_tips.htm

Some people actually wrap their rib cage with an ace bandage as weirdly enough the pressure seems to help.

Deep breathing into the pain helps too after a bit. Have her concentrate on the pain then inhale deeply pushing the rib cage out. Think about the pain leaving as she exhales. Repeat until it calms.

I also find taking 200-600 mg of Magnesium glycinate or citrate helps. We MS folks are apt to be deficient in magnesium. Its a great muscle relaxer. magnesium citrate is apt to cause loose stools when taken in high doses, though.

Drink lots of water too.

I hope this helps. Its much less scary knowing whats happening and that it is only the MS talking!

Cheers,
Jessica

Report post

Jessica,

THANK YOU so much. You are the first person to make sense, and convince us we're not losing our mind. The people in my groups are so nice and honest, and I can sense that it's the same here with the MS. You look good in the picture, I hope you feel the same. Mom's is the relapsing and remitting type which she took Betaseron for, for years, before they said it wasn't really helping and took her off all meds. She's 67 now, so she's doing OK without them, minus this pain. Thanks again, this information and the tips to deal with the pain will help immensely. Karen

Report post

Karen,
I post here on the womenheart board, but go elsewhere for help with MS questions. we have just been discussing the MS hug, and this might be of help to you and your mom.
http://www.medhelp.org/posts/show/790358

that they took her off betaseron makes no sense - well it might make sense to take her off of this particular drug but not off any DMD to control the progress of this disease. If she is still RRMS she should definitely be on a disease modifying drug.

I hope we'll see you over at the other forum with your questions - or even send your mom!
my best,
Lulu

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders